Hail, Adams
- When
- May 11, 11:57 AM CST
- Where
- Adams County, 2.61 mi W of Carbon
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.050, -94.880
Area received nearly 3.5 inches of rain as well.
A very warm and humid airmass was in place over Iowa on the 11th. During the previous two days, strong capping was in place across the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very warm and humid airmass was in place over Iowa on the 11th. During the previous two days, strong capping was in place across the state. A cold front began to move into the state on the 11th as upper level heights and temperatures began to fall. The front stalled however, and the atmosphere became unstable due to the cooling aloft. The freezing level was relatively low on the 11th as it fell to under 12,000 feet. Most unstable CAPE was in the 1500 to 2500 J/kg range by the afternoon as lifted indices fell to -4 to -7 C. The atmosphere exhibited weak shear with 25 kts or less of effective shear during the afternoon. The potential was there for high winds, as well as hail, with downdraft CAPE in the 500-900 J/kg range, and CAPE in the -10 to -30 C layer of the atmosphere between 100 and 400 J/kg. Helicity values in the 0-1 km layer increased sharply over southwest Iowa and were between 100 and 200 by mid to late afternoon. In addition, considerable moisture pooling took place with precipitable water values increasing to 1.3 to 1.6 inches over the southwest half of Iowa by evening. The LCL level was quite high initially, around 1500 meters, but lowered to between 500 and 1000 meters by mid to late afternoon as continued convection moistened the atmosphere. An initial round of thunderstorms moved through the state during the morning of the 11th. Thunderstorms continued to develop intermittently over southwest Iowa during the late morning into the afternoon. The thunderstorms became more organized by mid to late afternoon as an upper level disturbance moved into the state from the south. Thunderstorms became stronger and produced several tornadoes in Adams and Taylor Counties. There were two brief touchdowns reported that caused no damage. One was in Taylor County near Sharpsburg, the other near Kent in Adams County. Two tornadoes moved through the town of Lenox in Taylor County. The first tornado touched down in south central Lenox along South Maple Street, between West Platte Street and West Iowa Street Before moving north in a curving path until it reached Walnut Street. The tornado then moved generally due north, along Walnut Street, eventually dissipating about one block north of West Van Buren Street around 1540 CST. The damage path was generally diffuse with tree damage and shingles removed from buildings. The greatest damage occurred along North Main Street, where two brick buildings received roof and upper facade damage. A second tornado moved into Lenox a short time later. The tornado touched down in the southwest part of Lenox near the intersection of State Highway 49 and West Platte Street, only a couple blocks southwest of the touchdown location of tornado number 1. The tornado traveled northward along State Highway 49, with the greatest damage occurring shortly after touchdown along Highway 49 between West Iowa Street and West Illinois Street. In that area, one house sustained damage to a second story dormer. Also in that area, a manufactured home on a foundation had approximately one half of its roof removed. The tornado then continued north along State Highway 49 generally causing tree damage and shingles to be removed from roofs. Eventually the tornado turned northwest just north of West Temple Street where an older home which housed a business had its roof removed. Shingle and tree damage continued as the tornado tracked northwest before finally exiting Lenox along Van Buren Street west of North Spear Street. The tornado continued over open fields before dissipating about|one half mile northwest of Lenox around 1548 CST. There was considerable damage done in the town of Lenox over a 35 square block area. Damage was in the millions of dollars. Reports indicated that at least 45% of the homes in the city of 1407 people were damaged by the tornadoes. One hundred and sixty trees were downed as well. The next day, Governor Terry Branstad proclaimed a Disaster Declaration for Taylor County. In addition to the tornadoes, there were numerous reports of high winds and hail. Most of the hail was around an inch in diameter with the largest report being around 2 inches in diameter in Adams County. After the storms began to weaken and move out of southwest Iowa, they produced high winds with several reports of 60 to 65 MPH winds. Heavy rainfall of 2 to 4 inches occurred in parts of southwest and south central Iowa with rainfall rates exceeding 2 inches per hour. Flash flooding occurred in Union, Adams, and Taylor Counties. Numerous roads were flooded and became impassible, along with a few state highways. Soil erosion was severe, especially in Taylor County. The heavy rainfall occurred during the worst possible time, right after planting. The soil had been freshly plowed and much of it was loose. Damage from soil erosion was many times more costly than the damage caused by the tornadoes. As the storms moved through the Johnston area, lightning struck outside of a house. The lightning entered the house via an invisible dog fence, causing a small fire inside of the house as the control unit was set on fire. Lightning struck a house in Creston. The lightning started fire, resulting in $40,000 in damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 11, 11:47 AM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1247 PM CDT WED MAY 11 2011 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... FIRST DECENT S/WV FROM THE SWRN LOW WILL LIFT NEWD ACRS THE CWA THIS MRNG. TSRA ARE FIRING UP JUST AHEAD OF THIS AS THE CAP WEAKENS. THE AMS OVR THE CWA WILL BE MUCH DIFFERENT THAN THE PAST TWO DAYS WITH NO SIG CAP IN PLACE. H7 TEMPS FALL SIG THRU THE DAY INTO THE +6 TO +8 RANGE THIS AFTN. TRIED TO DO SOME TIMING WITH THE WAVES OF FORCING PUSHING UP IN THE SWLY FLOW. FIRST S/WV SHOULD MOVE THRU THE CWA THIS MRNG WITH A BRIEF PERIOD BETWEEN IT AND THE NEXT WAVE. LOWERED POP FOR A FEW HRS IN THE GRIDS FOR ADDED RESOLUTION...BUT BY LATER THIS AFTN SEE NO REASON THAT CONVECTION WILL HOLD BACK. TEMPS ARE A PROBLEM FOR TODAY. ASSUMING THERE WILL BE LITTLE SUNSHINE...DON'T EXPECT TO SEE TEMPS RUN AWAY LIKE THEY HAVE THE PAST COUPLE DAYS. DECIDED TO GO SOMEWHERE BETWEEN THE MET...WHICH LOOKS TOO COOL TO ME...AND THE MAV...WHICH IS LIKELY ON THE HIGH SIDE DUE TO IS FCST OF CLEARING DURING THE LATE MRNG AND AFTN. .LONG TERM /TONIGHT THROUGH TUESDAY/... WARM FRONT WILL BE GENERALLY ACROSS NORTHERN IOWA AT BEGINNING OF EXTENDED. SOUNDINGS LOOK TO KEEP THINGS SATURATED THROUGHOUT THE EVENING AND INTO THE OVERNIGHT...WITH CAPE VALUES IN THE NEIGHBORHOOD OF 1000 J/KG ACROSS THE AREA. WITH FRONT ACROSS NORTH FEEL WEAK CAP TRYING TO BUILD INTO THE AREA WILL NOT HAVE MUCH OF AN IMPACT ON PRECIPITATION CHANCES...AND HAVE LEFT LIKELY POPS ACROSS THE AREA OVERNIGHT. THUNDER IS POSSIBLE WITH DECENT CAPES...HOWEVER SHEAR STILL APPEARS TO BE WEAK...LIMITING CHANCES FOR STRONGLY SEVERE STORMS OVERNIGHT. HAVE NOT CHANGED PRECIPITATION OR TEMPERATURES MUCH FOR REMAINDER OF THE WEEK...AS MODELS REMAIN CONSISTENT. UPPER LOW WILL PUSH SLIGHTLY SOUTH AND EAST THURSDAY. THIS WILL ALLOW FOR A DECENT WARM UP THURSDAY...AND ANOTHER CHANCE FOR ACTIVE WEATHER AS LOW PUSHES EAST LATE IN THE DAY. MOST LIKELY LOCATION ATTM WILL BE CENTRAL AND SOUTHERN PORTIONS OF CWA. HIGH CAPES WILL CREEP IN...BUT SHEAR ONCE AGAIN LOOKS LIMITED WITH ONLY WEAKLY ORGANIZED STORMS. HOWEVER...LAND SPOUTS CANNOT BE RULED OUT. MODELS HAVE BEGUN TO COME INTO GOOD AGREEMENT FOR WEEKEND SYSTEM...WITH FIRST AREA OF LOW PRESSURE PUSHING SOUTH AND EAST BEFORE A SECONDARY LOW PULL SOUTH FROM CENTRAL CANADA. THIS WILL BRING MUCH COOLER TEMPERATURES...AND PROLONGED CHANCES FOR PRECIPITATION INTO SUNDAY. COULD BE A BRIEF BREAK SATURDAY...ESPECIALLY ACROSS THE WEST...BUT AS SECONDARY LOW SWINGS SOUTH...PRECIPITATION CHANCES RETURN SUNDAY. PRECIP WILL END BY MONDAY AND REMAINDER OF PERIOD LOOKS DRY WITH TEMPERATURES SLIGHTLY BELOW NORMAL. && .AVIATION...11/18Z SCATTERED TS ARE DIMINISHING EARLY THIS AFTERNOON IN THE CENTRAL IOWA...WITH TS BACK BUILDING ACROSS THE SOUTHWEST. CURRENT STORM MOTION LOOKS TO BE NORTHEAST AND MISS DSM/FOD ATTM. KEPT WITH MENTION OF CB THROUGH THE AFTERNOON. WITH STRONGER SHORTWAVE PUSHING EAST TONIGHT...MENTIONED MVFR CIGS/VIS OVERNIGHT FOR RAIN. COULD SEE IFR CONDITIONS BUT TIMING AND PLACEMENT OF STORMS ARE STILL QUESTIONABLE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS MAY 11 LONG TERM...WILKINS AVIATION...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 837 AM CDT WED MAY 11 2011 IAZ033>038-044>050-057>062-070>075-081>086-092>097-121345- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 837 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY AND OVERNIGHT TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY MAY BE NEEDED TODAY AND THURSDAY. IAZ004>007-015>017-023>028-039-121345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK- 837 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING THEN AGAIN OVERNIGHT TONIGHT.A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. AN ISOLATED TORNADO OR TWO ARE POSSIBLE THURSDAY AFTERNOON NEAR THE SURFACE BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY MAY BE NEEDED TODAY AND THURSDAY. DONAVON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 842 AM CDT WED MAY 11 2011 IAZ083-084-093-094-111445- CLARKE-DECATUR-LUCAS-RINGGOLD- 842 AM CDT WED MAY 11 2011 AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF LAMONI...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELLSTON... BEACONSFIELD... GRAND RIVER... DECATUR CITY... LEON... VAN WERT... WELDON... LE ROY... OSCEOLA... WOODBURN... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. COGIL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1122 AM CDT WED MAY 11 2011 IAZ045-057-058-111715- AUDUBON-CARROLL-GUTHRIE- 1122 AM CDT WED MAY 11 2011 AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL AUDUBON COUNTY...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COON RAPIDS... BAYARD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. COGIL
The Des Moines radar (KDMX), 123 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
9 flash flood, 8 hail, 6 thunderstorm wind, 4 tornado, 3 funnel cloud, 2 lightning. Local standard time, as filed.
Area received nearly 3.5 inches of rain as well.
Water flowing over rural roads in several locations of southwest Adams County. EM had to turn around one half mile south of Nodaway due to flash flooding.
Funnel cloud on the southwest side of the town of Brooks. Funnel dropped a little, then went back into cloud.
Hail lasted about 5 minutes.
Brief tornado just northeast of Sharpsburg. Wall cloud continues to rotate as it moves slowly northeast.
Adams County Law Enforcement reported railroad tracks washed out between track mile posts 423 and 424.
Several places throughout Nodaway reported 6 inches of flowing water over roads and inundating homes and businesses.
Law Enforcement reported water over Chestnut Ave between 240th and 250th Street.
This was the first of two tornadoes that moved through Lenox on this day. The tornado formed on south side of Lenox then proceeded to move through town. Worst damage was on the south side of town where a roof was partially removed from a house. Additional shingle damage and tree damage occurred as the tornado moved north northeast through the town. Max wind speeds were around 105 MPH.
This was the second tornado to move through Lenox on this day. This tornado formed on the southwest edge of town and moved due north into town along State Highway 49. It removed a roof from an old house and produced tree damage along its path. Shortly after removing the roof, the tornado began moving to the northwest and continued on this path prior to dissipating northwest of town. Maximum winds around 95 mph.
Trained spotter observed a tornado just west of Kent heading slowly northward.
Funnel cloud approaching the ground, moving east.
Water reported up to the railroad tracks.
Spotter reported 2 funnels trying to descend.
Adams County Law Enforcement reported the Adams-Taylor County Line Road was impassible between Poplar Ave and Orange Ave.
Quarter size hail and 40-50 MPH winds at 160th and Highway 25.
Four inches of rain with flash flooding in low lying areas.
Observer reported wind gusts of at least 60 MPH with rain blowing horizontally.
Spotter reported 60 plus MPH winds with horizontal rain and strong shaking of vehicles.
A bridge scour occurred on Highway 148 10 miles north of Bedford.
Union County Law Enforcement reported the Osage Railroad bridge was impassible due to water over the road. One car was stranded.
Wind gusts estimated 60 to 70 MPH near Winterset.
Heavy rain blew horizontally under a 15 foot eave and into the spotters house.
A trained spotter experienced 60 MPH winds between Winterset and Patterson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290683, 290684, 290646, 290685, 290638, 290686, 290687, 292748, 290649, 290651, 290654, 290636, 290637, 290633, 290640, 290655, 290642, 290659, 290689, 290688, 290662, 290674, 290676, 290666, 290670, 298173, 290678, 290681, 290679, 290671, 294071, 290691.